- Generic Name or Active Ingridient: Buprenorphine
- Aches and pains
- Cold- or flu-like symptoms
- Loss of appetite
- Mood swings
- Sleeping difficulties
Buprenorphine is normally administered to individuals to reduce the severity of withdrawal from other opioids, such as hydrocodone. Unfortunately, a person may develop physical dependence and subsequently experience withdrawal symptoms when he discontinues buprenorphine.
These symptoms typically set in within hours after the last dose and peaking between two and five days. Duration and severity of symptoms depends largely on the amount of time an individual had used buprenorphine and the route of administration. Treatment and rehabilitation for these withdrawal symptoms will also depend on the duration and severity of abuse.
When an individual takes a drug repeatedly, his body becomes accustomed to the drug and adapts to the presence of that drug. He becomes dependent on that drug to feel normal. When he stops taking a substance he is dependent upon, it throws off his body chemistry. Withdrawal symptoms indicate the body's struggle to regain chemical balance. These symptoms disappear once the individual consumes the substance and normalizes body chemistry.
Rehabilitation specialists now use replacement therapy to help individuals overcome dependency on opioids such as hydrocodone. Patients use buprenorphine instead of codeine or morphine. Pharmacologists add naloxone to buprenorphine to produce a drug less subject to abuse and diversion. This mixture is typically available as a 4:1 ratio of buprenorphine to naloxone. Unfortunately, many patients then become physically dependent on buprenorphine and suffer withdrawal symptoms once they stop using replacement therapy drugs.
Symptoms of buprenorphine withdrawal include:
Physical manifestations of buprenorphine withdrawal are uncomfortable and can last for several days. An individual may experience sleeplessness, restlessness or rigid muscles along with loss of appetite, nausea, vomiting or diarrhea. Sweating, aches and pains, headaches, cramps, fever can occur. Yawning, strong drug cravings are common, as are runny nose, sneezing, goose bumps, shivering, tremors and rapid heartbeat.
Buprenorphine withdrawal may manifest itself in mood swings, depression or anxiety. These psychological symptoms are disheartening and can often prevent successful cessation of drug use, especially for those individuals who used buprenorphine to rid themselves of dependence on another drug. Patients frequently express feelings of hopelessness, sadness, decreased zest for life and feeling little emotion in general.
Buprenorphine withdrawal can severely hamper efforts to quit using opioids. Individuals injecting buprenorphine are more likely to develop withdrawal symptoms than are people who take oral doses.
There are several treatment options available for buprenorphine withdrawal. After becoming dependent on buprenorphine as the result of treatment for dependence on another opioid, many individuals become discouraged with conventional medical management of their withdrawal symptoms, so they attempt to self-detoxify by quitting cold turkey. This method of self-detox can bring about unbearable withdrawal symptoms that last for weeks. Chances of success are minimal, but economic or social factors prevent some individuals from seeking professional inpatient or outpatient services. Unable to overcome withdrawal on their own, many lapse back into buprenorphine use.
Others try concocting recipes to help them through withdrawal. One such remedy is the Thomas Recipe, which starts individuals off on a large enough dose of valium, Xanax, Klonopin, Ativan or Librium to reduce symptoms and cause sleep. The person takes consecutively smaller doses of these drugs each day. Withdrawal symptoms should subside enough after four or five days to discontinue valium or other drugs. Imodium helps control diarrhea and L-Tyrosine eases restlessness. Other supplements ease fatigue and malaise while hot baths reduce body aches.
Outpatient facilities offer treatments to reduce buprenorphine withdrawal. Approved medications ease symptoms of withdrawal while trained professionals address the personal and social needs of the individual. Outpatient treatment may be effective for individuals who are dependent but not addicted to buprenorphine in that these people may not need to be as closely monitored as a person with the added burden of addictive behavior.
Inpatient care may be preferred for some individuals suffering from symptoms of buprenorphine withdrawal. During standard detoxification treatment, physicians administer medications to cleanse the body of buprenorphine and reduce symptoms of withdrawal. This speeds buprenorphine withdrawal to five or more days, as compared to weeks without medical intervention.
Rapid detox may be the best solution for those needing to overcome buprenorphine withdrawal. During rapid detox, specially trained doctors administer anesthesia and sedatives along with the usual anti-withdrawal and detoxification medicines, so the patient sleeps comfortably through the worst parts of withdrawal. When she awakens, she will have no memory of the withdrawal process.
Once an individual has overcome buprenorphine withdrawal, he may continue onto a rehabilitation program to enhance his chances of success. Most programs include individual, family and group counseling. Behavioral programs help patients identify, avoid and cope with situations that may lead to drug use. Other types of therapies help families identify environmental factors that facilitate drug use or abstinence. Therapists help individuals recognize the value in remaining drug free through behavioral changes.
Residential programs offer individuals long term recovery from buprenorphine dependence and subsequent withdrawal. Programs may be as short as 28 days or as long as six to twelve months. Longer stays in therapeutic communities increases the chances of success. Newer therapeutic communities help women who are pregnant or have children to ensure their long-term success.